Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 245, NWS Wichita, KS

September 16, 20175 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 3:10 PM CDT for 5 counties in Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2017, 3:10 PM CDT (20:10 UTC)
Expired
Sep 16, 2017, 4:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:17 PM CDTTSTM WND GST 602 W New Albany, KSALSO HAD HALF INCH DIAMETER HAIL AFTER THE WIND.
Sep 16, 3:33 PM CDTTSTM WND DMGFredonia, KSSEVERAL TREES DOWNED IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KICT 162010
SVRICT
KSC049-073-125-205-207-162100-
/O.NEW.KICT.SV.W.0245.170916T2010Z-170916T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
310 PM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Elk County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Northern Montgomery County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...

* Until 400 PM CDT

* At 309 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Toronto to Fall River to near
  Longton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Neodesha, Fredonia, Yates Center, Altoona, Longton, Toronto,
  Buffalo, Fall River, Sycamore, Benedict, New Albany, Coyville,
  Buxton, Toronto Lake, Batesville, Rose, Fall River State Park, Fall
  River Lake, Cross Timbers State Park and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9616 3757 9612 3791 9609 3798 9552
      3729 9552
TIME...MOT...LOC 2009Z 270DEG 23KT 3788 9605 3758 9603 3731 9609 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
673 
WWUS53 KICT 162031
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
331 PM CDT SAT SEP 16 2017

KSC049-073-162040-
/O.CAN.KICT.SV.W.0245.000000T0000Z-170916T2100Z/
Elk KS-Greenwood KS-
331 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND SOUTHEASTERN
GREENWOOD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552
TIME...MOT...LOC 2030Z 270DEG 23KT 3788 9592 3758 9590 3731 9596 

$$

KSC125-205-207-162100-
/O.CON.KICT.SV.W.0245.000000T0000Z-170916T2100Z/
Wilson KS-Montgomery KS-Woodson KS-
331 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WILSON...NORTHERN MONTGOMERY AND WOODSON COUNTIES...

At 330 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Toronto to 5 miles northwest of
Fredonia to near Elk City, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Neodesha, Fredonia, Yates Center, Altoona, Toronto, Buffalo,
Sycamore, Benedict, New Albany, Coyville, Buxton, Toronto Lake,
Batesville, Rose, Cross Timbers State Park and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552
TIME...MOT...LOC 2030Z 270DEG 23KT 3788 9592 3758 9590 3731 9596 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
545 
WWUS53 KICT 162059
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
359 PM CDT SAT SEP 16 2017

KSC125-205-207-162109-
/O.EXP.KICT.SV.W.0245.000000T0000Z-170916T2100Z/
Wilson KS-Montgomery KS-Woodson KS-
359 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR WILSON...NORTHERN MONTGOMERY
AND WOODSON COUNTIES WILL EXPIRE AT 400 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552
TIME...MOT...LOC 2059Z 270DEG 23KT 3788 9547 3758 9545 3731 9552 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 16, 2:59 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 16 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Sep 16 2017

Scattered showers/thunderstorms currently southeast of the
Turnpike corridor may tend to gain some strength as they become
increasingly rooted in the destabilizing boundary layer. This
activity should exit into far eastern KS and MO by evening.
Attention then turns to thunderstorm chances late this afternoon
and evening along and ahead of a southeastward advancing cold
front. Despite strong frontal convergence, upper support and mid-
level cooling is rather weak to non-existent (other than a subtle
jet streak approaching from the southwest). Consequently, activity
may tend to be fairly isolated to widely scattered at best.
Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30
kts of deep layer shear will promote strong/severe activity with
anything that can develop. Main threats will be hail up to quarter
to ping-pong ball size and 60-70 mph winds, along with pockets of
heavy rainfall. The greatest potential will be generally
northwest of Winfield to Eureka, and southeast of Salina to Lyons.

Post-frontal warm advection coupled with weak disturbances
embedded within moist mid-level flow will support mostly cloudy
and cooler conditions Sunday, along with hit-or-miss chances for
showers/thunderstorms. Likely not looking at severe weather given
limited instability and lapse rates. Thinking thunderstorm chances
and coverage will gradually increase Sunday night through early
Monday, as an upper trough approaching from the west induces
isentropic ascent and moisture transport across the region. While
widespread severe weather appears unlikely, a handful of strong to
marginally severe storms are possible, along with pockets of
heavy rain.

For Monday-Monday night, warm advection associated with EML
advancing eastward across the area may lead to additional hit-or-
miss storms, but widespread coverage is not expected. Thinking hot
and windy conditions will prevail Tuesday, as a potent Northern
Rockies shortwave induces deep low pressure across the High
Plains. Additionally, EML advancing over the region should keep
most areas dry Tuesday. Model consensus advances a strong cold
front southeast across the region Tuesday night, although given
lack of mid-level cooling and upper support, shower/storm
probabilities appear low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Sep 16 2017

After a cool down Wednesday in wake of the cold front,
operational model and ensemble consensus continues to strongly
support the development of a deep longwave trough across the
western CONUS late week through the weekend. This will support
warm and windy weather across Mid-America late week through
weekend. Anticipating mostly dry weather Wed-Thu, with
shower/thunderstorm chances gradually increasing by Thu night and
Friday as moist subtropical mid/upper flow increases from the
southwest. Additionally, while model variability is still fairly
high surrounding specifics, there is potential for a strong
frontal passage mid-late weekend, which would drastically increase
precipitation chances and potential for heavy rain. GFS is most
supportive of this scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017

A strong cold front will move southeast across central and
southeast Kansas through this evening and tonight. Scattered
elevated convection will continue to precede this front this
afternoon along the Kansas turnpike corridor. Surface based storms
are expected by early evening along the front with the main
impacts across south central Kansas. Blustery north winds will
prevail behind the frontal passage until early this evening across
central Kansas. MVFR cigs are also expected to develop behind the
front late tonight into Sunday morning, again mainly impacting
southern Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  78  66  88 /  40  40  40  40
Hutchinson      60  74  64  88 /  40  40  50  40
Newton          60  75  65  86 /  50  40  50  50
ElDorado        63  75  66  86 /  50  40  50  50
Winfield-KWLD   67  80  66  88 /  50  40  50  30
Russell         56  73  62  86 /  30  30  60  30
Great Bend      57  73  62  88 /  30  30  50  30
Salina          59  75  64  85 /  50  30  60  50
McPherson       60  74  63  87 /  50  40  50  50
Coffeyville     69  82  67  87 /  50  40  40  30
Chanute         67  77  66  84 /  50  40  50  40
Iola            67  76  65  83 /  50  40  60  40
Parsons-KPPF    69  80  67  86 /  50  40  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 16, 12:49 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1249 PM CDT Sat Sep 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1249 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will continue to affect areas of south central
Kansas and the Flint Hills through early this afternoon, mainly
about 25 miles either side of the Kansas turnpike. A locally strong
storm with gusty winds and small hail will be possible.

There remains a risk for a few severe storms late this afternoon and
evening along a strong cold front moving into parts of central and
south central Kansas. The greatest risk for damaging winds to 65 mph
and hail up to ping pong ball size will exist for locations along
and west of the Kansas turnpike and mainly southeast of a Salina to
Great Bend line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will persist across the region Sunday
through Friday.

Showers and thunderstorms, some strong with heavy rain will be
possible during the afternoon and evening Sunday and into Monday.
Small hail and gusty winds will be possible with the strongest
storms.

Monday, showers and thunderstorms will again be possible in the
afternoon. An isolated severe thunderstorm is not out of the
question during the late afternoon and evening.

Wednesday through Sunday will remain active but the coverage of
thunderstorm activity will be diminished. Some of the thunderstorm
activity could be strong with small hail and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
for locations generally west of the Kansas turnpike and southeast
of a Salina to Great Bend line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 16, 9:43 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT SEP 16 2017

KSZ069-083-092-161515-
Butler KS-Sumner KS-Sedgwick KS-
943 AM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 1015 AM CDT

* At 940 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mulvane...moving northeast at
  30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Derby, Andover, Mulvane and Rose Hill.

LAT...LON 3745 9730 3766 9718 3760 9700 3747 9709
      3747 9715 3740 9715
TIME...MOT...LOC 1442Z 211DEG 24KT 3745 9721

DARMOFAL
Special weather statement, Sep 16, 2:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT SEP 16 2017

KSZ070-094-162015-
Greenwood KS-Elk KS-
244 PM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 315 PM CDT

* At 241 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Eureka to 5 miles southeast of Grenola...and moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Howard, Moline, Longton, Severy, Fall River, Elk Falls,
  Climax, Eureka City Lake, Eureka Airport, Fall River State Park,
  Fall River Lake and Piedmont.

LAT...LON 3730 9642 3795 9636 3796 9596 3730 9597
TIME...MOT...LOC 1943Z 276DEG 36KT 3788 9632 3731 9637

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:43 AM CDTSpecial Weather StatementICTSedgwick32 min
Sep 16, 2:44 PM CDTSpecial Weather StatementICTElk, Greenwood31 min
Sep 16, 3:26 PM CDTSpecial Weather StatementICTChautauqua34 min
Sep 16, 3:38 PM CDTSevere Thunderstorm WarningICTChautauqua52 min
Sep 16, 3:47 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min
Sep 16, 4:08 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson67 min
Sep 16, 4:20 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk22 min
Sep 16, 4:27 PM CDTSevere Thunderstorm WarningICTAllen, Neosho25 min
Sep 16, 4:45 PM CDTSevere Thunderstorm WarningICTLabette, Neosho67 min
Sep 16, 5:17 PM CDTSpecial Weather StatementICTMontgomery43 min
Sep 16, 6:50 PM CDTSpecial Weather StatementICTSaline25 min
Sep 16, 6:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.